Oklahoma, 2018

Tornado and Hail in Oklahoma, June 22, 2018

June 22, 2018 · NWS AMA · 10 events in 3 counties and zones

An upper level disturbance helped bring the mountain thunderstorms across the area. Decent wind shear and instability was available to support strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance helped bring the mountain thunderstorms across the area. Decent wind shear and instability was available to support strong to severe storms. One of the storms became severe with 1 hail reported. This occurred early in the morning on the 22nd. Several more storms arrived the evening of the 22nd with the help of deep rich moisture and strong wind shear. The dryline mixed into western sections as additional dynamics arrive. Widespread severe weather occurred across the Panhandles. As such several severe storms were reported across the Panhandles, along with some minor flooding, and a couple tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 12:00 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 12:00 PM CST, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
100 PM CDT Fri Jun 22 2018

.AVIATION...
For the 18Z TAFs, thunderstorms are expected to develop this
afternoon across the higher terrain of ern CO and nern NM, then
move ESE across parts of the fcst area, with KGUY the most likely
terminal site to be impacted. Have included mention of tstms at
this site from about 22Z this afternoon until 02Z this evening.
Low confidence in tstms impacting KDHT and/or KAMA so did not
mention at those two sites for this fcst issuance.

Andrade

&&

.PREV DISCUSSION... /Issued 620 AM CDT Fri Jun 22 2018/

AVIATION...
Possible thunderstorms to affect the three TAF sites Friday
afternoon. Conditions will be primarily VFR outside of
thunderstorms until late in the TAF period where some low clouds
may be possible. Winds will be gusting 25-30 knots at times, may
higher with thunder. A surface low will be setting up in the
middle of the TX Panhandle causing the winds to shift through the
period ending with a north wind by 12Z Saturday.

Hoffeditz

PREV DISCUSSION... /Issued 423 AM CDT Fri Jun 22 2018/

DISCUSSION...
Scattered thunderstorms expected to be continuing after sunrise
across northeast half of Combined Texas and Oklahoma Panhandles.
Deep rich moisture has provided ML CAPEs above 1000 J/kg in a
strongly-sheared environment.  Mid-level support for morning
thunderstorms will also come from a sharp 700 mb shortwave trof
moving in from the west.  This afternoon, dryline expected to mix
into western sections as additional dynamics arrive.  Shear above
50 kt is expected late this afternoon and this evening, with
severe thunderstorms likely to occur.  Abundance of moisture will
also set the stage for localized heavy rains.

Cold front expected to move through Oklahoma Panhandle and
northwest Texas Panhandle by midnight, and to then clear all but
southeast corner of Texas Panhandle by 7 AM Saturday.  Chances
for thunderstorms tonight will be highest in eastern sections,
where deeper moisture will reside for a longer duration.

Quiet weather is expected Saturday through Sunday morning, as
post-frontal airmass will be much less unstable and no low-level
convergence zone will be in place.  By Sunday afternoon, eastern
sections expected to moisten and become unstable, with dryline
advancing eastward again.  Shortwave trof will help bring a cold
front through most of the area Sunday night.  Have retained
thunderstorm pops Sunday afternoon through Monday night across
mainly north and northeast sections.  Weaker flow aloft begins
Tuesday with later periods dominated by strengthening mid-level
ridge.  No rain expected Tuesday through Thursday.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 22, 2:58 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
358 AM CDT Fri Jun 22 2018

OKZ001>003-TXZ001>020-317-222100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
358 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. Chances for
thunderstorms will continue tonight across mainly the eastern half
of the Panhandles. Some storms today and tonight will likely
become severe. The main threats will be hail up to two inches in
diameter and gusts of 70 MPH or more. The potential for tornadoes
will also exist this afternoon and this evening. Heavy rains may
occur, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Panhandles
Sunday afternoon through Monday night. Some of the storms may
become strong to marginally severe with large hail and strong
winds as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

Cockrell

In the hours before

Local storm report, Jun 22, 8:45 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
945 AM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             2 SSE LORA              35.71N 100.55W
06/22/2018  E1.00 INCH       ROBERTS            TX   TRAINED SPOTTER

            LATE REPORT OF QUARTER SIZE HAIL AND HEAVY RAINFALL
            WITH THUNDERSTORM.

&&

EVENT NUMBER AMA1800284

BIEDA

The radar

The Amarillo radar (KAMA), 195 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Cimarron

When
June 22, 2:05 PM CST
Where
Cimarron County, 10.79 mi ENE of Wheeless
Reported by
Broadcast Media
Coordinates
36.780, -102.720

Hail, Cimarron

When
June 22, 4:01 PM CST
Where
Cimarron County, 4.98 mi W of Boise City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.730, -102.610

Trained spotter reported half dollar sized hail.

Funnel Cloud, Cimarron

When
June 22, 4:03 PM CST
Where
Cimarron County, 10.28 mi WNW of Boise City
Reported by
Storm Chaser
Coordinates
36.790, -102.690

Storm chaser reported funnel cloud continuing.

Hail, Cimarron

When
June 22, 4:34 PM CST
Where
Cimarron County, 5.61 mi NE of Keyes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -102.170

Hail, Texas

When
June 22, 5:47 PM CST
Where
Texas County, 2.07 mi S of Adams
Measured
1.75 in hail
Reported by
Public
Coordinates
36.720, -101.080

Hail, Texas

When
June 22, 5:47 PM CST
Where
Texas County, 7.44 mi SE of Eva
Measured
1.75 in hail
Reported by
Public
Coordinates
36.720, -101.810

Thunderstorm Wind, Beaver

When
June 22, 6:15 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Tornado, Beaver

When
June 22, 6:17 PM CST
Where
Beaver County, 3.04 mi NW of Balko
Rating
EF0
Path length
0.06 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
36.660, -100.720

Trained spotter reported very brief touchdown with no damage.

Thunderstorm Wind, Beaver

When
June 22, 6:20 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
June 22, 6:45 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770986, 770989, 770987, 770990, 770991, 770992, 770998, 770995, 770999, 771000.